Be Strong. Be Fit.


 
 

Do Birth Control Pills Cause Weight Gain?

May 1st, 2012 · 2 Comments ·
 
 

contraceptive-pills-on-the-floor.jpg

Together with my wife, we had this very interesting discussion with few of our friends.  We are talking about family planning and birth control pills were the center of focus.  While men have not much against the pills, our women were talking about its side effect, particularly on the weight gain. I spent an hour on the net looking for a conclusive answer – whether is it normal to gain weight when a woman is taking birth control pills.

Some women gain weight whereas some lose weight.  Most stay the weight even when they are on pills.  The short answer is that it really depends and the weight gain side effect is not conclusive.

Many years ago, it is true that contraceptive pills may cause fluid retention or increase of appetite due to the existence of estrogen and progesterone.  Some people think that these hormones may cause increase breast, hip or thigh issue and therefore slight increase in weight.  The truth is that it is water retention which causes the feeling of bloatedness.  They are not gaining fat.  Nowadays, most of these pills do not contain high levels of estrogen.  Most have only half the amount found in early versions.

taking-contraceptive-pill-with-water.jpg

On the other hand, some time back, there is this birth control pill called Yasmin which was shot to fame because of its weight loss side effect.  A study mentioned that Yasmin contains an ingredient which resembles a diuretic that counteracts water retention.  Many women switched to that pill hoping that it would help them to lose weight, while at the same time, functions as a trusted birth control pills.  The manufacturer later clarified that Yasmin is designed to prevent pregnancy and not helping in any weight loss.

My thought is that, weight gain is becoming a major problem in many developed countries.  Putting contraceptive pills aside, many women may still gain weight with hundred other reasons which are not pill related.  So, instead of pointing the finger at the pill, one should look at the lifestyle change, for instance diet and exercise routine, to identify the real cause of the weight gain.  The bottom line, the link between the pill and weight gain may have been exaggerated.

Share-It.jpg
 
 

Email This Post Email This Post

Category: Weight Loss


If you like this or other articles in this blog, Subscribe to MunFitnessBlog.com today. It is free.
Scroll down to leave a comment. I really want to know what you think.
 
Found what you were looking for? If not, try searching for it below.  
Custom Search
 
2 responses so far ↓
  • blackhuff // May 9, 2012 at 5:17 PM

    I agree with you and so does my gynecologist. The pill or any other contraceptive device/method, does not make a woman gain weight. It’s what you put in your mouth, that does.

  • Pills // Oct 2, 2012 at 5:36 PM

    These pills may gain weight or may not the conclusive answer is not given by any websites!! I guess it preferable depends on the tendency of the body!! There are plenty of reasons for gaining the weight!!

Leave a Comment